Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 250, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 5, 2011, 1:00 AM CDT for McLean County, Sheridan County, North Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2011, 1:00 AM CDT (06:00 UTC)
- Expired
- Aug 5, 2011, 1:37 AM CDT
- In force
- 37 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties McLean County, ND, Sheridan County, ND
The radar
The Bismarck radar (KBIS), 67 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 592 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 2169 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
299
WUUS53 KBIS 050600
SVRBIS
NDC055-083-050700-
/O.NEW.KBIS.SV.W.0250.110805T0600Z-110805T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
100 AM CDT FRI AUG 5 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
SOUTHWESTERN SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 200 AM CDT
* AT 1255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
WEST OF TURTLE LAKE...OR 49 MILES SOUTH OF MINOT...AND MOVING
SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TURTLE LAKE AROUND 110 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4758 10119 4766 10092 4733 10051 4732 10074
4717 10075 4715 10077 4716 10081
TIME...MOT...LOC 0600Z 323DEG 15KT 4753 10097
WIND...HAIL 60MPH 1.00IN
$$
TAEGER/SCHECK1 follow-up statement
975
WWUS53 KBIS 050637
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
137 AM CDT FRI AUG 5 2011
NDC055-083-050647-
/O.CAN.KBIS.SV.W.0250.000000T0000Z-110805T0700Z/
MCLEAN ND-SHERIDAN ND-
137 AM CDT FRI AUG 5 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SHERIDAN AND
SOUTHEASTERN MCLEAN COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
LAT...LON 4758 10119 4766 10092 4733 10051 4732 10074
4717 10075 4715 10077 4716 10081
TIME...MOT...LOC 0637Z 323DEG 15KT 4741 10083
$$
TAEGER/SCHECKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 10:56 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 4, 10:56 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1056 PM CDT THU AUG 4 2011 .UPDATE... CANCELLED SEVERE THUNDERSTORM WATCH. && .DISCUSSION... LATEST RADAR TRENDS SUGGEST THAT WHILE CONVECTION IS LIKELY TO CONTINUE THROUGH THE NIGHT...STORMS WILL BE SUB-SEVERE WITH SMALL HAIL AND WINDS TO 45 MPH. FOR THIS REASON...THE SEVERE THUNDERSTORM WATCH WAS ALLOWED TO EXPIRE AS PLANNED. && .AVIATION... ADDITIONAL THUNDERSTORM ACTIVITY IN THE KDIK AERODROME SHOULD BE LIMITED...THOUGH A WEAK SHOWER WITH MVFR CONDITIONS CANNOT BE RULED OUT UNTIL AFTER 0430 UTC. LOOK FOR THUNDERSTORMS TO IMPACT KBIS AROUND 04-0530 UTC. ELSEWHERE...VFR CONDITIONS WILL PREVAIL UNTIL FRIDAY AFTERNOON/EVENING THUNDERSTORMS ERUPT AGAIN. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM FRIDAY EVENING THROUGH SATURDAY EVENING FOR NDZ001>005-009>013-017>023-025-031>037-040>048-050-051. && SCHECK
Hazardous weather outlook, Aug 4, 10:39 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1039 PM CDT THU AUG 4 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-060345- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 1039 PM CDT THU AUG 4 2011 /939 PM MDT THU AUG 4 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT ISOLATED STRONG THUNDERSTORMS ARE EXPECTED TONIGHT...ESPECIALLY ALONG THE INTERSTATE 94 CORRIDOR. THE MAIN THREATS ARE SMALL HAIL AND WINDS UP TO 45 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STRONGER SYSTEM WILL MOVE INTO THE NORTHERN PLAINS ON FRIDAY. THIS WILL PRODUCE SHOWERS AND THUNDERSTORMS...SOME WHICH MAY BE SEVERE. IN ADDITION...THESE STORMS MAY PRODUCE VERY HEAVY RAINFALL. THE THREAT OF HEAVY RAIN WILL CONTINUE THROUGH THE NIGHT FRIDAY AND INTO SATURDAY. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR WESTERN AND CENTRAL NORTH DAKOTA. PLEASE REFER TO THAT BULLETIN FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED FRIDAY AFTERNOON AND EVENING. SCHECK
In the hours before
Special weather statement, Aug 4, 9:34 PM CDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 934 PM CDT THU AUG 4 2011 NDZ033-034-041-042-050330- GRANT ND-HETTINGER ND-MORTON ND-STARK ND- 834 PM MDT THU AUG 4 2011 ...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN MORTON...EASTERN STARK...NORTHEASTERN HETTINGER AND NORTHWESTERN GRANT COUNTIES UNTIL 930 PM MDT/1030 PM CDT/... AT 832 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 30 MILES EAST OF DICKINSON TO 20 MILES SOUTHEAST OF DICKINSON...AND MOVING SOUTHEAST AT 30 MPH. WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN...SMALL HAIL AND DEADLY LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... TAYLOR... RICHARDSON... HEBRON... GLEN ULLIN... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HAMILTON
Special weather statement, Aug 4, 10:05 PM CDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1005 PM CDT THU AUG 4 2011 NDZ034-042-050345- GRANT ND-MORTON ND- 1005 PM CDT THU AUG 4 2011 ...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN MORTON AND NORTHERN GRANT COUNTIES UNTIL 1045 PM CDT/945 PM MDT/... AT 1000 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 40 MILES EAST OF DICKINSON...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... GLEN ULLIN... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Aug 4, 10:25 PM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1025 PM CDT THU AUG 4 2011 NDZ033-034-041-042-050430- GRANT ND-HETTINGER ND-MORTON ND-STARK ND- 1025 PM CDT THU AUG 4 2011 ...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN MORTON...SOUTHEASTERN STARK...NORTHEASTERN HETTINGER AND NORTHWESTERN GRANT COUNTIES UNTIL 1130 PM CDT/1030 PM MDT/... AT 1023 PM CDT/923 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 38 MILES WEST OF MANDAN TO 38 MILES SOUTHEAST OF DICKINSON...AND MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING AND BRIEF BUT HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... HEART BUTTE DAM... NEW SALEM... ALMONT... SWEET BRIAR LAKE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TAEGER
Special weather statement, Aug 4, 11:42 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1142 PM CDT THU AUG 4 2011 NDZ011-021-050545- MCLEAN ND-WARD ND- 1142 PM CDT THU AUG 4 2011 ...SPECIAL WEATHER STATEMENT FOR SOUTHERN WARD AND NORTHERN MCLEAN COUNTIES UNTIL 1245 AM CDT... AT 1141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 24 MILES SOUTH OF MINOT...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAX... BENEDICT... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TAEGER
Special weather statement, Aug 4, 11:52 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1152 PM CDT THU AUG 4 2011 NDZ011-021-050545- MCLEAN ND-WARD ND- 1152 PM CDT THU AUG 4 2011 ...SPECIAL WEATHER STATEMENT FOR SOUTHERN WARD AND CENTRAL MCLEAN COUNTIES UNTIL 1245 AM CDT... AT 1146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER THE TOWN OF MAX...OR 27 MILES SOUTH OF MINOT...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAX AND COLEHARBOR... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TAEGER
Local storm report, Aug 5, 12:09 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1209 AM CDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM HAIL MAX 47.82N 101.30W
08/04/2011 M1.75 INCH MCLEAN ND OTHER FEDERAL
RELAYED FROM THE MINOT AIR FORCE BASE...HAIL OCCURRED AT
THEIR DELTA COMPLEX.
&&
LHUBERThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:47 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope, Stark | 58 min |
| Aug 4, 11:59 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Ward | 61 min |
| Aug 5, 2:59 AM CDT | Areal Flood Advisory | BIS | Sheridan, Wells | 6 hr |
| Aug 5, 12:18 PM CDT | Areal Flood Advisory | BIS | Billings, Dunn, Golden Valley, McKenzie | 6 hr |
| Aug 5, 2:19 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 56 min |
| Aug 5, 2:26 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 29 min |
| Aug 5, 3:18 PM CDT | Flash Flood Warning | BIS | Billings, Dunn, Stark | 6 hr |
| Aug 5, 3:44 PM CDT | Flash Flood Warning | BIS | Billings, Golden Valley, Slope | 2 hr |
| Aug 5, 3:51 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 54 min |
| Aug 5, 4:13 PM CDT | Severe Thunderstorm Warning | BIS | Bowman | 47 min |
| Aug 5, 4:45 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 60 min |
| Aug 5, 4:59 PM CDT | Flash Flood Warning | BIS | Stark | 6 hr |
| Aug 5, 5:23 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger, Mercer, Morton, Oliver, Stark | 67 min |
| Aug 5, 5:34 PM CDT | Tornado Warning | BIS | Morton | 26 min |
| Aug 5, 5:42 PM CDT | Areal Flood Advisory | BIS | Grant, Mercer, Morton, Oliver | 93 min |
| Aug 5, 6:04 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Oliver | 41 min |
| Aug 5, 6:19 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 39 min |
| Aug 5, 6:43 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Morton, Oliver | 62 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.